Resumen

In recent years there has been a significant increase in the consumption of dietary energy supplements (DES) associated with the parallel advertising against obesity and favoring high physical performance. We present the case and outcome of a young patient who developed acute mixed liver injury (hepatocellular and cholestatic) after ingestion of various “over the counter” products to increase muscle mass and physical performance (NO Xplode®, creatine, L-carnitine, and Growth Factor ATN®). The diagnosis was based on the exclusion of other diseases and liver biopsy findings. The dietary supplement and herbal multivitamins industry is one with the highest growth rates in the market, with annual revenues amounting to billions and constantly lacking scientific or reproducible evidence about the efficacy and/or safety of the offered products. Furthermore, and contrary to popular belief, different forms of injury associated with these natural substances have been documented particularly in the liver, supporting the need of a more strict regulation.

Palabras clave: Hepatotoxicity dietary supplements acute hepatitis herbal medicine cholestasis drug-induced liver injury.

2012-06-14   |   692 visitas   |   1 valoraciones

Vol. 11 Núm.4. Julio-Agosto 2012 Pags. 564-569 Ann Hepatol 2012; 11(4)